Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 111, NWS Fort Worth, TX

August 19, 2004Navarro County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2004, 3:25 PM CDT for Navarro County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 3:25 PM CDT (20:25 UTC)
Expired
Aug 19, 2004, 6:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 106 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 192029
FFWFTW
TXC349-192315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NAVARRO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 325 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN MOVING EAST AT 25 MPH ACROSS THE EASTERN HALF OF THE COUNTY 
  ADDITIONAL THUNDERSTORMS AND SHOWERS WITH VERY HEAVY 
  RAINFALL WILL MOVE UP AND OVER THE COUNTY FROM THE SOUTHWEST 
  THROUGH 600 PM.  ADDITIONAL RAINFALL OF ONE TO THREE INCHES MAY 
  FALL ON SATURATED GROUND...RESULTING IN FLASH FLOODING AND HIGH 
  WATER PROBLEMS THE REST OF THE AFTERNOON.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  KERENS AROUND 350 PM CDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3182 9649 3182 9663 3184 9673 3209 9689
      3233 9639 3230 9629 3225 9628 3221 9615
      3217 9617 3215 9610 3210 9612 3208 9607
      3202 9606

$$
1 follow-up statement
000 
WGUS74 KFWD 192122
FFSFTW
TXC349-192315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING CONTINUES FOR NAVARRO COUNTY UNTIL 615 PM
CDT...

THE STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE MOVED EAST OF 
THE COUNTY WHILE ADDITIONAL ACTIVITY TO THE WEST AND SOUTHWEST MAY 
MOVE ACROSS THE COUNTY THROUGH 600 PM.  AN ADDITIONAL ONE AND ONE 
HALF INCHES OF RAIN MAY RESULT BE 600 PM.  INTERSTATE 45 TRAVELERS 
IN NAVARRO COUNTY ARE URGE TO EXERCISE CAUTION AS SOME SECTIONS OF 
THE HIGHWAY MAY HAVE WATER ON THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3230 9637 3203 9607 3184 9651 3186 9672
      3207 9688

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:04 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 19, 3:04 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT THU AUG 19 2004

.DISCUSSION...
SHORT TERM...UPPER DISTURBANCE NOW MOVING ACROSS AREA EXPECTED TO
MOVE TO NORTHEAST THIS EVENING. SECOND UPPER DISTURBANCE EXPECTED TO
MOVE ACROSS AREA TOMORROW...BEGINNING TOMORROW MORNING. 12Z RUN HAS
BIG CHANGE ON FRONT...NEVER BRINGS DRIER AIR INTO NORTH TEXAS BUT
STALLS IT ALONG THE RED RIVER COUNTIES. MODELS ARE ALSO SPLIT ON
PRECIP. GFS/NGM PREFER FRIDAY PRECIP ACROSS NORTHERN HALF OF CWA
AND ETA/MESOETA BRING PRECIP ACROSS SOUTHERN HALF...THUS
UNCERTAINTY IN TOMORROW POPS. TEMPS WILL REMAIN RELATIVELY COOL FOR
THIS TIME OF YEAR WITH HIGHS IN THE MID TO UPPER 80S TOMORROW AND
LOWS IN THE LOW 70S. 60S WOULD NOT BE OUT OF THE QUESTION IF THE
SKIES CLEAR...BUT I DO NOT EXPECT MUCH CLEARING.

OVER THE WEEKEND...UPPER DISTURBANCES CONTINUE TO MOVE ACROSS AREA
BUT TIMING IS LESS CERTAIN. IT STILL SEEMS THAT I CANNOT RULE OUT
PRECIP...SATURDAY SEEMS LIKE CHANCE POPS STARTING IN EAST AND
SPREADING WEST. SUNDAY POPS ARE SLIGHT SOUTH AND CHANCE NORTH.

BY MONDAY RIDGE TRIES TO BUILD IN FROM THE WEST AND PRECIP CHANCES
ARE LOW TO NIL WITH A BIT OF WARMING TO MID 90S FOR HIGHS AND MID
70S FOR LOWS. RIGHT NOW THIS LOOKS LIKE IT WILL LAST THROUGH
WEDNESDAY.              84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  87  75  89 /  60  60  40  40
WACO, TX              74  91  75  94 /  50  50  50  40
PARIS, TX             70  85  73  88 /  80  60  40  40
DENTON, TX            72  86  73  89 /  60  60  40  40
MCKINNEY, TX          72  86  73  89 /  60  60  40  40
DALLAS, TX            73  87  75  89 /  60  60  40  40
TERRELL, TX           72  87  75  89 /  60  50  40  40
CORSICANA, TX         73  89  75  92 /  60  50  50  40
TEMPLE, TX            74  91  74  94 /  50  50  50  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

84
Hazardous weather outlook, Aug 19, 3:05 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
305 PM CDT THU AUG 19 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200900-
ANDERSON TX-BELL TX-BOSQUE TX-COLLIN TX-COMANCHE TX-COOKE TX-
CORYELL TX-DALLAS TX-DELTA TX-DENTON TX-EASTLAND TX-ELLIS TX-
ERATH TX-FALLS TX-FANNIN TX-FREESTONE TX-GRAYSON TX-HAMILTON TX-
HENDERSON TX-HILL TX-HOOD TX-HOPKINS TX-HUNT TX-JACK TX-JOHNSON TX-
KAUFMAN TX-LAMAR TX-LAMPASAS TX-LEON TX-LIMESTONE TX-MCLENNAN TX-
MILAM TX-MILLS TX-MONTAGUE TX-NAVARRO TX-PALO PINTO TX-PARKER TX-
RAINS TX-ROBERTSON TX-ROCKWALL TX-SOMERVELL TX-STEPHENS TX-
TARRANT TX-VAN ZANDT TX-WISE TX-YOUNG TX-
250 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY EAST OF A
BOWIE...FORT WORTH...HILLSBORO...FRANKLIN LINE. SCATTERED
THUNDERSTORMS WILL OCCUR WEST OF THIS LINE. TONIGHTS STORMS WILL
PRODUCE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. DAMAGING WINDS AND
SMALL HAIL ARE POSSIBLE THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY...AS A
STATIONARY FRONT REMAINS NEAR OR IMMEDIATELY SOUTH OF THE RED RIVER.
HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE THE MAIN THREATS
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...IN THE
PATH OF THE STRONGEST STORMS.

In the hours before

Local storm report, Aug 19, 11:07 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1107 AM CDT THU AUG 19 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD     FORT WORTH               32.75N  97.34W
08/19/2004                  TARRANT             TX   NWS EMPLOYEE

            VEHICLES STRANDED AT UNDERPASS JUST EAST OF DOWNTOWN
Special weather statement, Aug 19, 11:39 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 AM CDT THU AUG 19 2004

TXZ103-118-191800-

DENTON-TARRANT-
1139 AM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF MODERATE TO HEAVY RAINFALL OVER MUCH OF TARRANT COUNTY...AND
OVER SOUTHERN DENTON COUNTY. MOVEMENT WAS NORTHEAST AT 35 MPH.

THIS RAIN AREA IS NOT AS STRONG AS THE THUNDERSTORMS WHICH AFFECTED
TARRANT AND DENTON COUNTIES EARLIER. HOWEVER...AN ADDITIONAL 3/4
INCH OF RAIN IS POSSIBLE. THIS RAINFALL MAY AGGRAVATE ANY LINGERING
FLOODING OF INTERSECTIONS AND LOW-LYING AREAS. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 19, 11:50 AM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1150 AM CDT THU AUG 19 2004

TXZ144-191730-
BOSQUE-
1150 AM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MERIDIAN...MOVING
NORTHEAST AT 25 MPH.

MORGAN AND WALNUT SPRINGS ARE IN THE PATH OF THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 19, 12:46 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1246 PM CDT THU AUG 19 2004

TXZ133-145-191845-

HILL-JOHNSON-
1246 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE FOR HILL AND JOHNSON COUNTIES...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 15 MILES SOUTH OF CLEBURNE...MOVING NORTHEAST
AT 15 MPH.

ALVARADO...GRANDVIEW AND VENUS ARE IN THE PATH OF THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH THIS
STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 19, 2:27 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
227 PM CDT THU AUG 19 2004

TXZ146-192030-
NAVARRO-
227 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BLOOMING GROVE...MOVING
EAST AT 20 MPH.

BLOOMING GROVE...CORSICANA...DAWSON AND KERENS ARE IN THE PATH OF
THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
Special weather statement, Aug 19, 2:44 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
244 PM CDT THU AUG 19 2004

TXZ121-192045-
KAUFMAN-
244 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ROSSER...MOVING NORTHEAST
AT 30 MPH.

CRANDALL...FORNEY...KAUFMAN...KEMP AND TERRELL ARE IN THE PATH OF
THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:18 AM CDTFlash Flood WarningFWDTarrant3 hr
Aug 19, 6:53 AM CDTFlash Flood WarningFWDDenton2 hr
Aug 19, 1:38 PM CDTSevere Thunderstorm WarningFWDEllis, Hill67 min
Aug 19, 1:41 PM CDTFlash Flood WarningFWDComanche, Hamilton, Mills3 hr
Aug 19, 1:54 PM CDTFlash Flood WarningFWDJohnson3 hr
Aug 19, 2:05 PM CDTFlash Flood WarningFWDEllis115 min
Aug 19, 3:04 PM CDTSevere Thunderstorm WarningFWDKaufman41 min
Aug 19, 4:03 PM CDTTornado WarningFWDFreestone42 min
Aug 19, 4:45 PM CDTFlash Flood WarningFWDComanche, Hamilton, Mills2 hr
Aug 19, 4:55 PM CDTFlash Flood WarningFWDFreestone3 hr
Aug 19, 5:43 PM CDTFlash Flood WarningFWDAnderson3 hr
Aug 19, 6:50 PM CDTFlash Flood WarningFWDMills115 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.